Acetaminophen and codeine overdose

Definition

Acetaminophen (Tylenol) and codeine is a prescription pain medicine. It is an opioid pain reliever used only for pain that is severe and is not helped by other types of painkillers.

Acetaminophen and codeine overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Acetaminophen combined with codeine

Where Found

Acetaminophen with codeine is commonly sold under the name Tylenol #3.

Symptoms

Below are symptoms of an overdose of acetaminophen combined with codeine in different parts of the body.

AIRWAYS AND LUNGS

EYES

HEART AND BLOOD VESSELS

NERVOUS SYSTEM

SKIN

STOMACH AND GASTROINTESTINAL SYSTEM

URINARY SYSTEM

Home Care

Seek medical help right away. This type of overdose can cause death. Do NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may be admitted to the hospital and may receive:

If there is a high level of acetaminophen in the blood, the person will be given N-acetyl cysteine. This drug is called an antidote. It counteracts the effects of the acetaminophen. Without it, deadly liver failure may occur.

Outlook (Prognosis)

How well a person does, depends on the amount of medicine swallowed and how quickly the treatment was received. The faster a person gets medical help, the better the chance for recovery. If breathing has been depressed for a long period before treatment, brain injury may occur.

If an antidote can be given, recovery from an acute overdose often occurs within 24 to 48 hours. Recovery takes longer, if the liver is affected, and the person may not fully recover.


Review Date: 7/2/2017
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

This information should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. © 1997- 2007 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.